Science in China Series A: Mathematics

, Volume 47, Issue 3, pp 321–338 | Cite as

How does innovation’s tail risk determine marginal tail risk of a stationary financial time series?

Article
  • 34 Downloads

Abstract

We discuss the relationship between the marginal tail risk probability and the innovation’s tail risk probability for some stationary financial time series models. We first give the main results on the tail behavior of a class of infinite weighted sums of random variables with heavy-tailed probabilities. And then, the main results are applied to three important types of time series models: infinite order moving averages, the simple bilinear time series and the solutions of stochastic difference equations. The explicit formulas are given to describe how the marginal tail probabilities come from the innovation’s tail probabilities for these time series. Our results can be applied to the tail estimation of time series and are useful for risk analysis in finance.

Keywords

risk analysis infinite weighted sum moving average bilinear model stochastic difference equation tail probability vague convergence 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Mandelbrot, B., The variation of certain speculative prices, Journal of Business, 1963, 36: 394–419.CrossRefGoogle Scholar
  2. 2.
    Mandelbrot, B., New methods in statistical economics, Journal of Political Economy, 1963, 71: 421–440.CrossRefGoogle Scholar
  3. 3.
    Fama, E., The behavior of stock market prices, J. Business, 1965, 38: 34–105.CrossRefGoogle Scholar
  4. 4.
    Adler, R. J., Feldaman, R., Taqqu, M. (eds.), A User’s Guide to Heavy Tails: Statistical Techniques for Analyzing Heavy Tailed Distribution and Processes, Boston: Birkhauser, 1997.Google Scholar
  5. 5.
    Resnick, S., Heavy tail modeling and teletraffic data, Ann. Statist., 1997, 25: 1805–1869.MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Barndorff-Nielsen, O. E., Shephard, N., Non-Gaussian Ornstein-Uhlenbeck-based models and some of their uses in financial economics, J. R. Statist. Soc. B, 2001, Vol. 63, Part 2: 167–241.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cline, D., Estimation and linear prediction for regression, autoregression and ARMA with infinite variance data, Ph. D. dissertation, Dept. Statistics, Colorado State Univ., 1983.Google Scholar
  8. 8.
    Resnick, S., Extreme Values, Regular Variation, and Point Processes, New York: Springer, 1987.MATHGoogle Scholar
  9. 9.
    Davis, R., Resnick, S., Limit theory for bilinear processes with heavy tailed noise, Ann. Appl. Prob., 1996, 6: 1191–1210.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    De Haan, L., Resnick, S. I., Rootzen, H. et al., Extremal behavior of solutions to a stochastic difference equation with applications to ARCH process, Stochastic Process Appl., 1989, 32: 213–224.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Embrechts, P., Kluppelberg, C., Mikosch, T., Modelling Extremal Events for Insurance and Finance, Berlin: Springer-Verlag, 1997.MATHGoogle Scholar
  12. 12.
    Pan, J. Z., Tail dependence of random variables from ARCH and heavy-tailed bilinear models, Science in China, Ser. A, 2002, 45(6): 749–760.MATHGoogle Scholar
  13. 13.
    Mikosch, T., Starica, C., Limit theory for the sample autocorrelations and extremes of a GARCH(1,1) process, Ann. Statist., 2000, 28: 1427–1451.MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Kallenberg, O., Random Measures, 3rd ed., Berlin: Akademie-Verlag, 1983.MATHGoogle Scholar
  15. 15.
    Bingham, N., Goldie, C., Teugels, J., Regular variation, Encyclopedia of Mathematics and Its Applications, Cambridge Univ. Press, 1987.Google Scholar
  16. 16.
    Liu, J., On the existence of a general multiple bilinear time series, J. Time Series Anal., 1989, 10: 341–355.MATHCrossRefGoogle Scholar
  17. 17.
    Resnick, S., Willekens, E., Moving averages with random coefficients and random coefficient autoregressive models, Stochastic Models, 1990, 7: 511–526.MathSciNetGoogle Scholar
  18. 18.
    Breiman, L., On some limit theorems similar to the arc-sin law, Theory Probab.Appl., 1965, 10: 323–331.CrossRefMathSciNetGoogle Scholar
  19. 19.
    Engle, R., Autoregressive conditional heteroscedastic models with estimates of the variance of United Kingdom inflation, Econometrica., 1982, 10: 323–331.MathSciNetGoogle Scholar
  20. 20.
    Bolerslev, T., A generalized autoregressive conditional heteroskedasticity, Journal of Econometrics, 1986, 31: 307–327.CrossRefMathSciNetGoogle Scholar
  21. 21.
    Kesten, H., Random difference equations and renewal theory for products of random matrices, Acta Math., 1973, 131: 207–248.MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Goldie, C. M., Implicit renewal theory and tails of solutions of random equations, Ann. Appl. Probab., 1991, 1: 126–166.MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Vervaat, W., On a stochastic difference equation and a representation of nonnegative infinitely divisible random variables, Adv. Appl. Probab., 1979, 11: 750–783.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Science in China Press 2004

Authors and Affiliations

  • Pan Jiazhu 
    • 1
  • Yu Bosco W. T. 
    • 2
  • Pang W. K. 
    • 3
  1. 1.LMAM and Department of Financial Mathematics, School of Mathematical SciencesPeking UniversityBeijingChina
  2. 2.Department of Business StudiesThe Hong Kong Polytechnic UniversityHong Kong
  3. 3.Department of Applied MathematicsThe Hong Kong Polytechnic UniversityHong Kong

Personalised recommendations